NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Why should a tourniquet not be left on for a long time before taking blood?

  1. AIt can change the results, for example by concentrating the blood
  2. BIt makes the blood turn blue in the tube
  3. CIt stops the needle from entering the vein because the vein is too hard
  4. DIt makes the patient's arm grow stronger
2.Nursing fundamentalsHard

A pressure ulcer shows full-thickness tissue loss with exposed bone. How is it classified?

  1. ACategory 2
  2. BCategory 4
  3. CCategory 3
  4. DSuspected deep tissue injury
3.Infection control & patient safetyMedium

During routine handwashing with soap and water (medical asepsis), how are the hands held?

  1. ATouching the inside of the sink for support
  2. BLevel with the shoulders, away from the sink
  3. CLower than the elbows, so water runs off the fingertips
  4. DHigher than the elbows, so water runs down the arms
4.Infection control & patient safetyHard

While preparing a chemotherapy infusion, the drug splashes onto a nurse’s forearm. What should the nurse do first?

  1. AFinish hanging the infusion and then wash the skin
  2. BRemove contaminated PPE and wash the skin with soap and water at once
  3. CWipe the skin with an alcohol swab and continue preparing the infusion
  4. DCover the area with a dressing and report later
5.Prioritization & delegationMedium

A nurse sees a nursing assistant measuring a blood pressure with a cuff that is clearly too small. What should the nurse do?

  1. AStep in now, correct the technique tactfully and recheck
  2. BMention it later at the assistant’s next annual appraisal
  3. CIgnore it, since one high reading will not matter
  4. DRemove the assistant from patient care for the day
6.Prioritization & delegationHard

A patient admitted with a stroke this morning asks for a glass of water. What should the nurse do first?

  1. AGive the water through a straw so it goes down slowly
  2. BAsk the family to help the patient drink while sitting upright in a chair at the bedside
  3. CCheck that a swallow screen has been done before giving anything by mouth
  4. DGive thickened fluids without checking the swallow
7.Clinical nursingMedium

Compared with a colostomy, a patient with an ileostomy is at greater risk of:

  1. ADehydration and electrolyte loss from liquid output
  2. BUrinary retention
  3. CHard stools, straining and constipation from slow transit
  4. DLow blood glucose after meals
8.Clinical nursingHard

A hypotensive postoperative patient is given a fluid bolus. Which findings suggest a good response?

  1. AThe respiratory rate rises and new lung crackles appear
  2. BThe heart rate rises further and the patient becomes more confused
  3. CThe capillary refill time becomes longer
  4. DThe heart rate falls, blood pressure rises and urine output improves
9.Lab values & electrolytesMedium

A patient with acute pancreatitis has muscle twitching and numbness around the mouth. Which laboratory value should the nurse check?

  1. ASerum sodium
  2. BSerum calcium
  3. CSerum amylase
  4. DSerum chloride
10.Lab values & electrolytesHard

Three days after starting haloperidol, a patient has a temperature of 40 °C, severe muscle rigidity and confusion. Which laboratory result would the nurse expect?

  1. AA very low serum sodium
  2. BA very high creatine kinase (CK)
  3. CA very low white cell count
  4. DA very high serum lithium
11.PharmacologyMedium

A patient given haloperidol develops a sudden painful twisting of the neck and the eyes roll upward. Which drug is usually given?

  1. ADantrolene by mouth to relax the twisted neck muscles
  2. BNaloxone
  3. CA second dose of haloperidol
  4. DAn anticholinergic such as benzatropine (benztropine)
12.PharmacologyHard

A woman with chronic hypertension who takes lisinopril is now pregnant. What is the key concern?

  1. AACE inhibitors harm fetal kidneys, so a safer drug is used
  2. BLisinopril has no known fetal effects and should be continued
  3. CAll antihypertensives must be stopped in pregnancy
  4. DLisinopril works better in pregnancy, so the dose should be increased
13.Med-surg: cardiovascular & respiratoryMedium

The monitor shows ventricular fibrillation. The patient is unresponsive and not breathing normally. What is the key treatment?

  1. ASynchronised cardioversion under deep sedation
  2. BRapid IV adenosine followed by a flush
  3. CCPR and defibrillation as soon as possible
  4. DIV atropine and external pacing
14.Med-surg: cardiovascular & respiratoryHard

A nurse phones the doctor about a patient with pneumonia whose observations are worsening. Using SBAR, which statement is the clearest "recommendation"?

  1. A"He is 72 and was admitted yesterday with community-acquired pneumonia."
  2. B"His heart rate is 124/min, his BP is 88/50 mmHg and he is confused."
  3. C"I think he may have sepsis; please review him within 30 minutes."
  4. D"I am calling about the patient in bed 6."
15.Med-surg: neuro, endocrine & renalMedium

A patient taking sodium valproate becomes tired and is vomiting, and the nurse notices yellowing of the eyes. What is the main concern?

  1. AA sign that the dose is too low
  2. BA normal adjustment reaction to the drug
  3. CDehydration from drinking too little
  4. DLiver toxicity from valproate
16.Med-surg: neuro, endocrine & renalHard

After removal of a cortisol-producing adrenal adenoma, why may the patient need hydrocortisone for months?

  1. AThe tumour will grow back quickly without it
  2. BThe other adrenal gland has been suppressed
  3. CHydrocortisone helps the wound to heal
  4. DThe operation always removes both adrenal glands
17.Med-surg: GI, perioperative & oncologyMedium

Which is a recognised risk of long-term proton pump inhibitor use?

  1. AHypercalcaemia
  2. BHypomagnesaemia
  3. CHypernatraemia
  4. DHyperkalaemia
18.Med-surg: GI, perioperative & oncologyHard

In recovery, an awake and anxious patient cannot lift their head, and their breaths are shallow and weak. What is the most likely cause?

  1. AResidual neuromuscular blockade
  2. BA simple panic attack
  3. COpioid overdose with pinpoint pupils
  4. DNormal tiredness after surgery
19.Maternity & obstetric nursingMedium

A woman with pre-eclampsia reports a severe headache and seeing flashing lights. What does this suggest?

  1. ANormal effects of magnesium sulfate
  2. BA tension headache, which is common and harmless in late pregnancy
  3. CPre-eclampsia with severe features, with a risk of eclampsia
  4. DLow blood glucose
20.Maternity & obstetric nursingHard

A woman at 36 weeks has a positive syphilis test confirmed for the first time. What should the nurse expect?

  1. AOnly the partner needs to be treated
  2. BNo treatment until after the birth
  3. CTermination of the pregnancy is required
  4. DPenicillin now and assessment of the baby at birth
21.Pediatric nursingMedium

How should a nurse prepare a 4-year-old for a procedure?

  1. AGive a detailed explanation a week in advance
  2. BExplain shortly beforehand in simple words, and let the child handle the equipment or play with a doll
  3. CExplain nothing to avoid frightening the child
  4. DShow diagrams of the internal organs
22.Pediatric nursingHard

The nurse has taught the parents of a 1-year-old about car safety. Which statement shows a need for further teaching?

  1. A"We will make sure the harness is snug, with no slack at the shoulders."
  2. B"We will not put her in the seat wearing a thick, padded coat."
  3. C"We will keep her rear-facing for as long as her seat allows."
  4. D"Her rear-facing seat can go in the front passenger seat with the airbag switched on."
23.Mental health nursingMedium

Which side effects should the nurse monitor for in a patient starting donepezil?

  1. ATremor, thirst and passing large amounts of urine
  2. BNausea, diarrhoea and a slow heart rate
  3. CDry mouth, constipation and urinary retention
  4. DWeight gain and high blood glucose
24.Mental health nursingHard

A patient in alcohol withdrawal had a CIWA-Ar score of 8 four hours ago. It is now 22, and he is sweating heavily and very anxious. What should the nurse do?

  1. AGive the prescribed symptom-triggered benzodiazepine, increase monitoring and inform the prescriber
  2. BWait for the next routine score in four hours before deciding
  3. CReduce monitoring, because a higher score on this scale means that his withdrawal is improving
  4. DEncourage him to drink a large glass of wine to settle the symptoms
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F36.2 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 36.2 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

36.2 °C
T = °F
26.Nursing math & unit conversionsHard
¼ cup? mL½ tbsp? mL½ tsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes ¼ cup of tea, ½ tbsp of liquid supplement, ½ tsp of cough syrup. Using the equivalents given, find the total oral intake V in mL.

1 cup = 8 fl oz = 240 mL1 tbsp = 15 mL1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 10 kg is prescribed 5 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

10 kg5 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 7900 units of a drug that comes as 10000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

7900 units10000 units/mL
V = mL
29.IV infusion ratesMedium
500 mL20 gtt/mL5 h? gtt/min

Infuse 500 mL over 5 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL5 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
250 mg250 mL5 mL/h? mg/h

A bag contains 250 mg of a drug in 250 mL and runs at 5 mL/h. How many milligrams per hour D does the patient receive?

250 mg/250 mL5 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater350 mLjelly100 mLice chips200 mLIV infusion50 mL/h × 12 hIV antibiotic1 × 50 mLurine425 mLurine375 mLurine275 mLurine300 mLwound drain110 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

water: 350 mLjelly: 100 mLice chips: 200 mLIV infusion: 50 mL/h × 12 hIV antibiotic: 1 × 50 mLurine: 425 mLurine: 375 mLurine: 275 mLurine: 300 mLwound drain: 110 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL75 mL/hstart 13:1514:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 13:15 and runs by pump at 75 mL/h. How many mL V are left in the bag at 14:15?

1000 mL75 mL/h13:15 → 14:15
V = mL
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), makes no sounds and shows as the best motor response: abnormal flexion of the arms (decorticate posture). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: impaired; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: A · It can change the results, for example by concentrating the blood

Why this is the answer

Prolonged tourniquet time causes fluid to leave the vessel and can alter results such as potassium and protein. It is applied only as long as needed.

Answer

A · It can change the results, for example by concentrating the blood
2.Nursing fundamentals

Answer: B · Category 4

Why this is the answer

Category 4 (Stage 4 in the US NPIAP system) involves full-thickness tissue loss with exposed bone, tendon or muscle. It carries a high risk of osteomyelitis and needs specialist input.

Answer

B · Category 4
3.Infection control & patient safety

Answer: C · Lower than the elbows, so water runs off the fingertips

Why this is the answer

For routine handwashing, hands are held lower than the elbows so dirty water flows off the fingertips into the sink, not up the arms. For a surgical scrub, the opposite applies.

Answer

C · Lower than the elbows, so water runs off the fingertips
4.Infection control & patient safety

Answer: B · Remove contaminated PPE and wash the skin with soap and water at once

Why this is the answer

Skin exposure to hazardous drugs is washed immediately with soap and water after removing contaminated gloves or gown. The exposure is then reported and treated according to policy.

Answer

B · Remove contaminated PPE and wash the skin with soap and water at once
5.Prioritization & delegation

Answer: A · Step in now, correct the technique tactfully and recheck

Why this is the answer

Supervision includes correcting errors at once, in a respectful way, and getting an accurate value. A too-small cuff overestimates the blood pressure. Ignoring it or waiting months allows harm to continue.

Answer

A · Step in now, correct the technique tactfully and recheck
6.Prioritization & delegation

Answer: C · Check that a swallow screen has been done before giving anything by mouth

Why this is the answer

After a stroke, the patient stays NPO (nothing by mouth) until a swallow screen shows it is safe. Giving fluids first risks aspiration, even with a straw or thickener.

Answer

C · Check that a swallow screen has been done before giving anything by mouth
7.Clinical nursing

Answer: A · Dehydration and electrolyte loss from liquid output

Why this is the answer

Ileostomy output is liquid because it bypasses the colon, which normally absorbs water and salts. Patients must drink enough and watch for signs of dehydration, especially in hot weather or illness.

Answer

A · Dehydration and electrolyte loss from liquid output
8.Clinical nursing

Answer: D · The heart rate falls, blood pressure rises and urine output improves

Why this is the answer

After a fluid challenge, a falling heart rate, rising blood pressure, better capillary refill, improving consciousness and urine output suggest fluid responsiveness. New crackles or breathlessness suggest fluid overload.

Answer

D · The heart rate falls, blood pressure rises and urine output improves
9.Lab values & electrolytes

Answer: B · Serum calcium

Why this is the answer

In severe pancreatitis, fatty acids released from damaged fat bind calcium (saponification), causing hypocalcemia. Twitching and perioral numbness are signs of low calcium, which can progress to tetany and seizures.Checked against: Calcium Blood Test · MedlinePlus (NIH) (2024)

Answer

B · Serum calcium
10.Lab values & electrolytes

Answer: B · A very high creatine kinase (CK)

Why this is the answer

These signs suggest neuroleptic malignant syndrome, a medical emergency. Muscle rigidity releases CK, often to very high levels, and the white count is often raised. Myoglobin can damage the kidneys. The antipsychotic is stopped and supportive care is started.

Answer

B · A very high creatine kinase (CK)
11.Pharmacology

Answer: D · An anticholinergic such as benzatropine (benztropine)

Why this is the answer

Acute dystonia is caused by dopamine blockade, which leaves acetylcholine activity relatively high. An IM or IV anticholinergic usually relieves it within minutes.

Answer

D · An anticholinergic such as benzatropine (benztropine)
12.Pharmacology

Answer: A · ACE inhibitors harm fetal kidneys, so a safer drug is used

Why this is the answer

ACE inhibitors and ARBs cause fetal kidney damage, oligohydramnios and other problems, especially later in pregnancy. Drugs such as labetalol, nifedipine or methyldopa are used instead.

Answer

A · ACE inhibitors harm fetal kidneys, so a safer drug is used
13.Med-surg: cardiovascular & respiratory

Answer: C · CPR and defibrillation as soon as possible

Why this is the answer

Ventricular fibrillation is a cardiac arrest rhythm. High-quality CPR and early unsynchronised defibrillation are the interventions that improve survival. Synchronised cardioversion is for tachyarrhythmias with a pulse; atropine and pacing are for bradycardia.

Answer

C · CPR and defibrillation as soon as possible
14.Med-surg: cardiovascular & respiratory

Answer: C · "I think he may have sepsis; please review him within 30 minutes."

Why this is the answer

In SBAR, the recommendation states clearly what the nurse needs and how quickly, such as a review within a set time. The other statements belong to situation, background and assessment. Structured communication reduces delays in escalation.

Answer

C · "I think he may have sepsis; please review him within 30 minutes."
15.Med-surg: neuro, endocrine & renal

Answer: D · Liver toxicity from valproate

Why this is the answer

Valproate can cause serious liver injury, especially early in treatment. Jaundice, vomiting, lethargy or abdominal pain need urgent review and liver function tests. Pancreatitis is another rare but serious effect.

Answer

D · Liver toxicity from valproate
16.Med-surg: neuro, endocrine & renal

Answer: B · The other adrenal gland has been suppressed

Why this is the answer

Excess cortisol from the adenoma suppressed ACTH, so the remaining adrenal gland is shrunken and underactive. Steroid replacement is needed until it recovers, which can take months. Stopping too early risks adrenal crisis.

Answer

B · The other adrenal gland has been suppressed
17.Med-surg: GI, perioperative & oncology

Answer: B · Hypomagnesaemia

Why this is the answer

Long-term PPIs are linked with low magnesium, C. difficile infection, fractures and B12 deficiency. The need for continuing treatment should be reviewed regularly.

Answer

B · Hypomagnesaemia
18.Med-surg: GI, perioperative & oncology

Answer: A · Residual neuromuscular blockade

Why this is the answer

Remaining muscle relaxant causes weakness, poor head lift and shallow breathing in an awake patient. The nurse supports breathing, gives oxygen and calls the anaesthetist, who may give a reversal agent.

Answer

A · Residual neuromuscular blockade
19.Maternity & obstetric nursing

Answer: C · Pre-eclampsia with severe features, with a risk of eclampsia

Why this is the answer

New severe headache and visual disturbance are cerebral signs of severe pre-eclampsia and may come before a seizure. They need urgent escalation.

Answer

C · Pre-eclampsia with severe features, with a risk of eclampsia
20.Maternity & obstetric nursing

Answer: D · Penicillin now and assessment of the baby at birth

Why this is the answer

Syphilis is treated with penicillin in pregnancy, which also treats the fetus and prevents congenital syphilis. The partner is tested and treated, and the newborn is assessed and followed up.

Answer

D · Penicillin now and assessment of the baby at birth
21.Pediatric nursing

Answer: B · Explain shortly beforehand in simple words, and let the child handle the equipment or play with a doll

Why this is the answer

Preschoolers do best with short, concrete explanations just before the procedure and with medical play. Long advance warnings increase fear, and diagrams are better for school-age children.

Answer

B · Explain shortly beforehand in simple words, and let the child handle the equipment or play with a doll
22.Pediatric nursing

Answer: D · "Her rear-facing seat can go in the front passenger seat with the airbag switched on."

Why this is the answer

A rear-facing seat must never be used in front of an active airbag, because the inflating airbag can strike the back of the seat and seriously injure the child. The other statements show correct use.

Answer

D · "Her rear-facing seat can go in the front passenger seat with the airbag switched on."
23.Mental health nursing

Answer: B · Nausea, diarrhoea and a slow heart rate

Why this is the answer

Cholinesterase inhibitors increase cholinergic activity. Common effects include nausea, vomiting, diarrhoea and loss of appetite; bradycardia and fainting can also occur.

Answer

B · Nausea, diarrhoea and a slow heart rate
24.Mental health nursing

Answer: A · Give the prescribed symptom-triggered benzodiazepine, increase monitoring and inform the prescriber

Why this is the answer

A rising CIWA-Ar score shows worsening withdrawal. Symptom-triggered benzodiazepine treatment, closer observation and medical review help prevent seizures and delirium tremens.

Answer

A · Give the prescribed symptom-triggered benzodiazepine, increase monitoring and inform the prescriber
25.Nursing math & unit conversions

Answer: T = 97.2 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

36.2·9/5 = 65.16

Add 32

T = 65.16 + 32 = 97.16 ≈ 97.2 °F

Answer

T = 97.2 °F
26.Nursing math & unit conversions

Answer: V = 70 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

¼ cup = 0.25·240 = 60 mL
½ tbsp = 0.5·15 = 7.5 mL
½ tsp = 0.5·5 = 2.5 mL

Add

V = 60 + 7.5 + 2.5 = 70 mL

Answer

V = 70 mL
27.Dosage calculations

Answer: V = 2 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 5·10 = 50 mg

Volume

V = 50/25 = 2 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 2 mL
28.Dosage calculations

Answer: V = 0.79 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 7900/10000 = 0.79 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.79 mL
29.IV infusion rates

Answer: R = 33 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 500·20/300 = 33.33 ≈ 33 gtt/min

Answer

R = 33 gtt/min

At the bedside you round to the nearest whole drop: 33 gtt/min.

30.IV infusion rates

Answer: D = 5 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

250/250 = 1 mg/mL

Dose rate

D = 1·5 = 5 mg/h

Answer

D = 5 mg/h
31.IV fluids & fluid balance

Answer: B = −285 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 350 + 100 = 450 mL
ice chips: 200/2 = 100 mL
IV infusion: 50·12 = 600 mL
IV antibiotic: 1·50 = 50 mL
total intake = 1200 mL

Total output

425 + 375 + 275 + 300 + 110 = 1485 mL

Balance

B = 1200 − 1485 = −285 mL

Answer

B = −285 mL

Negative: the patient lost more fluid than went in.

32.IV fluids & fluid balance

Answer: V = 925 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

13:15 → 14:15 = 1 h

Volume infused

75·1 = 75 mL

Volume left

V = 1000 − 75 = 925 mL

Answer

V = 925 mL
33.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes only to pressure (a painful stimulus) → 2
V: makes no sounds → 1
M: abnormal flexion of the arms (decorticate posture) → 3

Add

GCS = 2 + 1 + 3 = 6

Severity

GCS 6 → severe

Answer

severe
34.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: impaired → 20
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 0 + 20 + 20 + 15 = 95

Risk level

95 → high risk

Answer

high risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions